Abstract

Elementary results for scattering by finite cones whose length and base dimensions are large compared to wavelength are obtained by approximating the surface fields in the integral representation by their geometrical-optics values. Both singly and doubly truncated cones are considered. A general expression is obtained for the location of the “specular beam” (i.e., the surface generated by the geometrically reflected rays), and simple results for the field on and off the “beam” are developed. In particular, it is shown that for many practical purposes a universal curve exists for the scattering pattern. This curve, which depends on a parameter involving the cone’s length and half-angle, falls more or less between the Fraunhofer “aperture” patterns for the strip and disk, and differs essentially in that the minima are not zero. Numerical illustrations are given.

© 1962 Optical Society of America

Full Article  |  PDF Article
OSA Recommended Articles
Spectral methods in edge-diffraction theories

J. M. Arnold
J. Opt. Soc. Am. A 9(12) 2192-2205 (1992)

Multiple Scattering of Waves and Optical Phenomena*

Victor Twersky
J. Opt. Soc. Am. 52(2) 145-171 (1962)

Scalar beam diffraction by a wide circular aperture

G. A. Suedan and E. V. Jull
J. Opt. Soc. Am. A 5(10) 1629-1634 (1988)

References

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Cited By

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Figures (19)

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Equations (84)

You do not have subscription access to this journal. Equations are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription